Successful use of bivalirudin for cardiopulmonary bypass in a patient with heparin allergy

Federico Pappalardo, A. Franco, G. G. Crescenzi, A. Poli, A. Zangrillo, A. Koster

Research output: Contribution to journalArticle

Abstract

Heparin-induced IgE-mediated hypersensitivity and anaphylactoid reactions, although rare, can pose a serious clinical problem for patients requiring cardiopulmonary bypass (CPB). Bivalirudin is a bivalent reversible direct thrombin inhibitor, with a half-life of 25 min, eliminated mostly by proteolytic cleavage. There are some reports on the use of bivalirudin for cardiac surgery, particularly for heparin-induced thrombocytopenia (HIT), but none on cases of heparin allergy. We report a case of heparin allergy successfully managed for CPB with bivalirudin anticoagulation.

Original languageEnglish
Pages (from-to)67-69
Number of pages3
JournalPerfusion
Volume22
Issue number1
DOIs
Publication statusPublished - 2007

    Fingerprint

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this